Home » Frequently asked Questions on Health » What should I do for high sodium and potassium levels in blood?

What should I do for high sodium and potassium levels in blood?

Q: The potassium level in my blood is 6.05. The sodium level is 173. Is it high? How can it affect my body? What should I do to reduce it?

A:Increased sodium level in blood or hypernatremia is caused by serum sodium concentration of more than 150 mEq/L. Usually, it reflects an underlying defect in water metabolism. Hypernatremia occurs in the following 3 ways: 1. Pure water depletion (e.g., diabetes insipidus) 2. Sodium excess (e.g., salt poisoning) 3. Water depletion exceeding sodium depletion (e.g., diarrhoea) These mechanisms cause hypernatremia either alone or in concert. As a result of increased extracellular sodium, plasma tonicity increases which results in removal of fluid from within the cells, causing cell desiccation. Extracellular volume remains normal at the expense of intracellular dehydration, which is responsible for the clinical manifestations of hypernatremia. Investigations required: Serum sodium, Serum osmolality, BUN & creatinine, Urine sodium and Urine osmolality. The normal potassium level is 3.5-5.0 mEq/L. Hyperkalemia is defined as a potassium level greater than 5.5 mEq/L. Ranges are as follows: 5.5 - 6.0 mEq/L - Mild condition 6.1 - 7.0 mEq/L - Moderate condition 7.0 mEq/L and greater - Severe condition Hyperkalemia results from the following: 1. Decreased or impaired potassium excretion - As observed with acute or chronic renal failure (most common), potassium-sparing diuretics, urinary obstruction, sickle cell disease, Addison disease, and systemic lupus erythematosus (SLE) 2. Additions of potassium into extracellular space - As observed with potassium supplements (e.g., PO/IV potassium, salt substitutes), rhabdomyolysis, and hemolysis (e.g., venipuncture, blood transfusions, burns, tumour lysis) 3. Transmembrane shifts (i.e., shifting potassium from the intracellular to extracellular space) - As observed with acidosis and medication effects (e.g., acute digitalis toxicity, beta-blockers, succinylcholine) 4. Factitious or pseudohyperkalemia - As observed with improper blood collection (e.g., ischemic blood draw from venipuncture technique), laboratory error, leukocytosis, and thrombocytosis Investigations: Potassium level: The relationship between serum potassium and symptoms is not consistent. For example, patients with a chronically elevated potassium level may be asymptomatic at much higher levels than other patients. Rapidity of change in potassium level influences the symptoms observed at various potassium levels; BUN & creatinine - For evaluation of renal status; Calcium level - If patient has renal failure (because hypocalcemia can exacerbate cardiac rhythm disturbances); Glucose level - In patient with diabetes mellitus; Digoxin level - If patient is on a digitalis medication; acid base studies - If acidosis is suspected and Urinalysis - If signs of renal insufficiency are present (to look for evidence of glomerulonephritis). You need to consult a doctor and not ignore the condition.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------